Salt. I know it seems weird, but Addison's is a salt wasting disease. You probably need more sodium. So eat something salt, drink something salty. Go get some bouillon cubes, chips, pretzels, olives, pickles or whatever, and get some salt in you.
Do you have a good endo?
You also need an emergency kit - (injectible cortef, needle and whatever add ons in there), most like anti-nausea meds around, salt tablets, a medic alert bracelet. Extra meds. Did you doc advise you on dosing -as in day to day and the stress dosing when you are ill?
You also need to train your kids to recognize when you are ill so they can, if they are old enough help you get your kit or help.
I would also get copies of your tests to see if you spike or drop in potassium. This is good information to know so you don't take K when you are sick, or know if you need to take more if you need it.
It would also help to get a BP cuff. Your BP is likely low, so check out a few. They all will not work with low BPs.
I do not have an endo yet and where I live there's not one around but I have been calling. My GP said she feels comfortable managing it but with so many misdiagnoses (is that a word lol) I don't feel comfortable at this point.
Salt makes so much sense, I find myself feeling compelled to eat salty things or put salt on my food, which I never do.
I don't have a kit, only Cortef morning and night, still getting used to that but then again it's been a matter of days. I do keep nausea stuff on hand and actually just got some to rub into my wrist for the bad days, we'll see how that goes.
My family and I are still in the very infantile stages of learning and knowing what to do and when but it feels good to have an answer after so long. So many hospitalizations and meds and missing out on life, so looking forward to getting back on track.
My BP has always run low, like 90/60, when I'm sick it goes lower but I've only passed out from it once and that was enough so I will look into a good BP cuff. My family are all medical oriented in some way form or fashion so I'm betting I can get a good one through them.
Potassium drops like crazy, I'm always getting K infusions and pills. I read that in Addison's it usually spikes but I have never had a high reading that I know of. Even upon diagnosis I was getting K through my IV so I'm a little confused on that.
Sorry to be so all over the place but I wanted to make sure I touched on everything. And, to be honest, I feel a little all over the place, very overwhelmed and relieved and frustrated and hopeful and I think I'm running the gamut of emotions and feelings at the moment. However, it is sooo awesome to know that I was right when I kept refusing to take anti-depressants because I knew I was only depressed by the way my health was going not my life in general, if that distinction makes sense.
Thank you so much for your input!
With low K, go out and stock up on tomato juice or v-8 (generic is fine). I tend to water it down a tiny bit, add some extra sea salt and a splash of lemon, and viola, I get a hit of sodium and potassium. I keep big bottles around at all times. Even gatorade or the like will work - but you have to worry about the sugar (unless you get low sugar).
You can even make home made electrolyte drinks too - but the gist of it is to get enough sodium and K in you to get you to function better.
If your BP is that low, your doctor should be adding in, perhaps, florinef (fludrocortisone) which helps you hold sodium. Sodium and potassium work in tandem. Your doc may not want to as she may be concerned about the K - but not know that it is ok. I drop K too, and I take a lot of florinef and salt to keep both levels up and my BP normal-ish. Not everyone spikes. A few of us tank in both. I tank.
When do you take your cortef? Second dose should not be night, but afternoon. You want to mimic a normal body and the normal is to decrease throughout the day and so it is not normal to have cortisol at night - it makes for more side effects as well as can interfere with sleep. There is the amount of dose and how you take it that can create issues. Those of us that take long acting (eek) tend to have more side effects for the loss of the normal rhythm and the body does not rest and recover.
There are links under adrenal insufficiency to help (links here are all thyroid). So check those out and see if that helps too.
May i ask "how you were diagnosed"? My best friend's mother growing up past away from Addison's and while in nursing school and with her, I'm semi familiar. I'm not buying your diagnosis but I think I could help. When did this start for you and what were your symptoms? Also, how did they diagnose you and Bob who diagnosed you for Addison's?
ALSO... You mention your family being medically inclined, yet no endocrinologist in your area?
You also have dark me know if your skin?
I'm sorry that you are struggling. Take a deep breath. This disease can be controlled and you can live a normal life. It is going to take your body a little while to adjust. You should have been on quite a bit of steroid (cortisone) at first and then slowly gone down. I'm not sure if your doc told you that. Also, I would highly recommend that you find an Endocronologist. Your general doc might feel comfortable managing your Addison's but you shouldn't. Nothing against your doc it's just that endo's know the disease more intamently. It looks like you are getting a lot of good advice here. I agree with what was said about you knowing the sick day rules and also you need to have a shot of Solucortef on hand. That is liquid cortisol for emergencies. It is also imperative that you wear a medic alert bracelet in case you are in some kind of accident. I have a shot in my purse and also in my medicine cabinet and I always wear my bracelet. You can do this. You are going to find out that you are stronger than you realized. I have had this disease for 23 years now. I have had four children and still controlled my disease. I know you can do this. Please find an endocrinologist. I travel three hours to get to mine but it's so important. Don't give up. You will get your life back. As you have questions just ask. And if you just need to vent I will listen. Take care.
Are you sure it's full blown Addisons. If it's "just" postural hypotension it could be an SAI in which case you are probably on too much medication and if it is - or it could just be time you need the hypotension does seem to take a while to calm down. If your family is medically inclined they might want to check out Secondary Adrenal Insufficiency - and definitely as AddisonMom says - try and get an experienced endo, but keep your eyes open most have no idea about this condition choosing to specialise in the more lucrative areas of infertility and diabetes.